Missouri, 2011

Hail and Damaging Wind in Missouri, August 23, 2011

August 23, 2011 · NWS PAH · 2 events in 2 counties and zones

Isolated to scattered thunderstorms formed within a reservoir of high precipitable water values near or exceeding two inches. Isolated storms pulsed up to severe levels in the very moist and unstable air mass, where mixed-layer capes hovered around 3000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated to scattered thunderstorms formed within a reservoir of high precipitable water values near or exceeding two inches. Isolated storms pulsed up to severe levels in the very moist and unstable air mass, where mixed-layer capes hovered around 3000 j/kg. The storms formed west of a residual cold front that was dissipating over southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 23, 12:41 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 12:41 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT TUE AUG 23 2011

.DISCUSSION...
DESPITE UPSTREAM CONVECTION...PRECIPITATION CHANCES LOOK SCANT
NEXT 24 HOURS. THIS WILL BE DUE TO THE STEERING FLOW OF THE UPPER
ENERGY DRIVING THE CONVECTION PASSING WELL NORTH AND EAST OF THE
FA. STILL...THERE WILL BE ENOUGH REFLECTION DOWN HERE TO SUPPORT
A SLIGHT CHANCE MENTION THROUGH TONIGHT/TOMORROW.

TOMORROW NIGHT...WE SEE THE PARENT UPPER VORTEX CARVE ITS TROF
ACROSS THE GREAT LAKES...AND IN SO DOING...IT DRIVES A COLD FRONT
INTO/ACROSS THE MID MISSISSIPPI AND LOWER OHIO RIVER VALLEY. THAT
WILL SPIKE POPS ASSOCIATED WITH THE FRONT AND ITS PASSAGE WED
NIGHT. SEE SWODY2 NEW SLGT RISK. POPS MAY LINGER INTO EARLY
THURSDAY IN OUR SOUTHEAST...UNTIL THE FRONT CAN FULLY PASS.

SURFACE HIGH MIGRATES ACROSS THE UPPER MS RIVER VALLEY IN THE WAKE
OF THE FRONTS PASSAGE AND PREDOMINATES THRU THE REMAINDER OF THE
WEEK FOR A DRY FORECAST. THIS HIGH AND THE TELECONNECTED MID LEVEL
RIDGING ATOP IT LOOKS TO HOLD THRU THE WEEKEND AS WELL...AS THE
TROPICAL SYSTEM WORKS UP THE EAST COAST AND A FRONT STALLS TO THE
NORTH AND WEST AS IT BUMPS INTO THE RIDGE AND ALL BUT
DISINTEGRATES. THAT'LL HOLD THE DRY WEATHER TIL MONDAY...WHEN THE
TROPICAL LOW IS WELL INTO THE NORTHEAST U.S...THUS FREEING UP THE
STEERING NWLYS TO DRIVE ANOTHER FRONT/WITH ITS ATTENDANT PCPN
CHANCES INTO THE AREA FOR A MONDAY PASSAGE.

&&

.AVIATION...
ALTHOUGH CONVECTION OVER NORTHERN ILLINOIS IS WEAKENING...STILL
EXPECT SCATTERED THUNDERSTORMS TO BE AROUND THE I-64 CORRIDOR THIS
AFTERNOON. OTHER SCATTERED STORMS WILL BE IN SOUTHEAST MISSOURI.
COULD NOT TIME THE CONVECTION INTO TAF SITES SO WENT WITH CB.
STORMS SHOULD DISSIPATE THIS EVENING AND MAY BE SOME LIFR FOG AT
KCGI EARLY IN THE MORNING. CHANCES OF CONVECTION INCREASE AFTER
10Z/11Z AT BOTH KEVV AND KOWB FOR A 3 HOUR PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 23, 9:44 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT TUE AUG 23 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241545-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1044 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER MUCH OF
THE AREA. AN ISOLATED SEVERE STORM IS NOT OUT OF THE QUESTION. THE
MAIN HAZARD WILL BE DAMAGING WINDS. THE HIGHEST CONCENTRATION OF
STORMS IS EXPECTED OVER SOUTHEAST MISSOURI AND NEAR THE I-64 CORRIDOR.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT MAINLY
OVER THE INTERSTATE 64 CORRIDOR AND EVANSVILLE TRI STATE AREA
AFTER MIDNIGHT. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...MAINLY
OVER SOUTHEAST MISSOURI AND ALONG THE OHIO RIVER. SEVERE STORMS
ARE NOT EXPECTED WEDNESDAY MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A
COLD FRONT TO OUR NORTH WEDNESDAY AFTERNOON...AND MOVE SOUTHEAST
THROUGH THE FOUR STATE REGION WEDNESDAY NIGHT. THE BEST CHANCES
WILL BE OVER THE EVANSVILLE TRI STATE REGION WEDNESDAY EVENING. A
FEW SEVERE STORMS CANNOT BE RULED OUT IN THIS AREA...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS.

HEAT INDEX VALUES WEDNESDAY AFTERNOON WILL TOP OUT FROM 100 TO
104 OVER MUCH OF THE REGION. THE GREATEST VALUES ARE EXPECTED OVER
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN ISOLATED LOCATIONS...MAINLY
OVER SOUTHEAST MISSOURI AND NEAR THE I-64 CORRIDOR THIS AFTERNOON
AND EVENING.

PS/DRS

The radar

The Paducah radar (KPAH), 137 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
August 23, 4:15 PM CST
Where
Wayne County, Shook
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.050, -90.320

Thunderstorm Wind, Butler

When
August 23, 4:50 PM CST
Where
Butler County, 3.88 mi WSW of Poplar Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.730, -90.466

A garage attached to a home was blown apart at the intersection of Highway M and County Road 441.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332052, 332053.